New York, 2024

Flash Flooding and Flooding in New York, August 19, 2024

August 19, 2024 · NWS ALY · 6 events in 1 county or zone

A cold front tracked through eastern New York on August 19, 2024, forcing the development of scattered showers and broken lines of thunderstorms. Multiple rounds of heavy downpours impacted northeast Albany County, leading to a few instances of flooding and flash flooding just outside the city of Albany and within the town of Colonie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front tracked through eastern New York on August 19, 2024, forcing the development of scattered showers and broken lines of thunderstorms. Multiple rounds of heavy downpours impacted northeast Albany County, leading to a few instances of flooding and flash flooding just outside the city of Albany and within the town of Colonie. Flooded roadways led to traffic delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 19, 12:36 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 12:36 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
136 PM EDT Mon Aug 19 2024

.SYNOPSIS...
Clouds break for some sun this morning as we remain muggy
before a cold front marches eastward. Areas of showers and
thunderstorms capable of producing heavy downpours will develop
ahead and along the incoming front which may result in pockets
of poor drainage flooding. Winds turn northwest late this
afternoon into this evening and become gusty. Much cooler and
less humid air arrives for the middle of the week as an upper
level disturbance tracks through the Northeast.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms expanding across eastern NY and that
trend will continue as the low level wind shift and leading
edge of boundary layer cold advection will provide low level
forcing that supports the convection. Instability is greatest
south and east of the Capital Region, where there may be an
isolated damaging wind gust but the shear is weak, which will
limit the potential for any severe weather. However, the
potential for heavy rain is greater, with PWAT values of 1.6 to
2.0 inches and some upper divergence due to an upper jet segment
tracking east and south of our region. So, some adjustments to
rain chances/timing, temperatures and sky cover through this
afternoon.

PREVIOUS DISCUSSION:
With guidance in good agreement showing strong low-level sfc
convergence and a tight low-level thermal gradient along the
boundary, CAMs support an initially broken line of showers and
thunderstorms reaching the southern Adirondacks by late morning
or midday before growing upscale as the front taps into the
unstable environment to its east. CAMs (especially the HRRR)
shows the potential for storms and showers to develop into a
more organized line as it nears the Hudson Valley by 18 - 20 UTC
before reaching western New England 20 - 22 UTC. Given strong
low-level forcing within a sufficiently unstable environment and
mid-level lapse rates steepening towards 6C/km, bowing segments
may develop which may result in locally strong to damaging
winds. The one caveat is the environment is weakly sheared with
0-6km values only nearing 20-25kts. Even still, the strong
forcing and sufficient instability may compensate for the weaker
shear and support tall enough updrafts that can organize into
line/bowing segments. We collaborated with SPC to expand the
marginal risk and it was expanded to cover most of eastern NY
and western New England.

Besides the gusty wind potential, storms will also be capable of
producing heavy downpours thanks to favorable warm rain
processes and high PWATs. Mid-level flow is not terribly fast
with 700 - 500 hPa flow only around 25kts so as storms and rain
organized into clusters/segments along the boundary this
afternoon, periods of heavy rain may linger over a given area
long enough to result in some poor drainage flooding. Total QPF
amounts generally range 0.50 - 1.25" but locally higher amounts
are possible should rain be slower moving as shown in the 3-hr
HREF probabilistic guidance. Guidance also hints at a sfc low
developing along the boundary and tracking northeastward into VT
and northern New England, increasing the potential for locally
heavy rain. This explains why WPC introduced a slight risk for
its Excessive Rainfall Outlook over parts of southern VT. Given
the very heavy rain/severe flooding that occurred over southern
Litchfield County yesterday and low FFG values in place today,
this region will be especially vulnerable to renewed flash and
river flooding. See our hydro section for more details.

Once the front exits, winds will abruptly shift to the northwest
and winds become quite gusty as 3-hr pressure rises behind the
front reach +3 to +5 hPa. Northwest wind gusts should reach 20 -
30mph late this afternoon into this evening ushering in much
cooler and less humid air. Overnight lows drop into the upper
40s to mid 50s by early Tuesday with low 40s possible in the
higher peaks of the southern Adirondacks and eastern Catskills.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Noticeably cooler conditions arrive for the middle of the week
as a closed upper level low from Canada drop into the Northeast.
Our closed upper level level low will be approaching on Tuesday
but remain mainly to our north so much of eastern NY and
western New England will remain dry on Tuesday with early clouds
breaking some sun, especially south of I-90, as a considerably
less humid air mass (PWATS 0.50
- 0.75") sweeps into the region. North-northwest winds will
remain a bit breezy as the sfc pressure gradient between the
departing cold front and high pressure building into the Upper
Midwest tightens. Northerly winds advecting in an unseasonably
cool Canadian air will keep temperatures much cooler, with much
of the region only rising into the 60s to perhaps around 70 in
the Hudson Valley from Albany southward towards Poughkeepsie.
While a few isolated to widely scattered showers may reach into
parts of the western Adirondacks or Upper Hudson Valley late
Tuesday into Tuesday evening, the majority of the region should
remain dry.

Tuesday night turns quite cool with overnight lows dropping
into the mid 40s to low to mid 50s as northerly winds persist.
Cloudier skies north of I-90 will prevent even cooler
temperatures while areas south of the interstate should
actually feature mostly clear skies and thus support radiational
cooling. Slight breezy west-northwest winds will keep the
boundary layer mixed enough to prevent even cooler temperatures.

By Wednesday our closed low drop south of the North Country into
more of eastern NY and western New England. This closed low is
quite anomalous with 500hPa height and temperature anomalies
per the NAEFS ~3 standard deviations below normal. Moist
cyclonic flow and northwesterly winds will usher in another
unseasonably cool day under partly to mostly cloudy skies with
daytime temperatures struggling to rise out of the 60s. More sun
in the mid- Hudson Valley should allow highs to reach into the
low 70s. Isolated to scattered showers likely develop by late
morning into the afternoon, especially north of I-90, as we near
our convective temperature. Given the cool pool aloft with 500
hPa isotherms near -20C, some isolated to widely scattered
thunderstorms may develop as mid level lapse rates steepen
>6C/km and equilibrium levels drop under 25kft. Not expecting
severe weather but it will not take a terribly tall updraft
before lightning can occur.

Another chilly night follows Wed night with overnight lows
dropping again into the mid 40s in the higher terrain with upper
40s to mid 50s in the hill towns and valley. With subsidence
building in the wake of our slowly departing closed low and
drier air wrapping in behind it, skies should be turn mostly to
partly clear across the region. Winds will also turn lighter. Areas
that feature clearer skies will likely allow cooler
temperatures dropping into the upper 40s to low 50s. Areas that
remain cloudier should only drop into the mid-50s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Ensemble model guidance is in good agreement for upper level
troughing to depart and upper level ridging to be in overhead with
surface high pressure building in for Thursday into this weekend.
Across the southern Adirondacks, there is still chances for an
afternoon rain shower on Thursday afternoon as upper level trough
departs, but the probabilities are less than 30 percent. Otherwise,
dry and comfortable conditions are in store for Friday into
Saturday. Daily chances of afternoon rain showers returns Sunday
afternoon as an upper level shortwave could move in from the north
and bring unsettled weather for early next week that is currently
favored by latest forecast guidance.

A return of summertime afternoon high temperatures for Friday into
this weekend. Probabilities of afternoon high temperatures for
beginning Saturday are greater than 75 percent of reaching above 80
degrees for valley locations and above 75 degrees for more
mountainous terrain. The Climate Prediction Center (CPC) has our
region in likely above normal (50-70%) for temperatures in the 6 to
10 day temperature outlook. Temperatures are favored to be in the
80s for valley locations and in the upper 70s for mountainous
terrain.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A frontal boundary is in the process of crossing the area for
this afternoon. Radar imagery shows a few lines of showers and
embedded thunderstorms moving across the area. The heaviest
activity is near KALB at this time, with gusty winds exceeding
40 kts, cloud to ground lightning and heavy rainfall.

These lines of shower and thunderstorm activity will be
impacting the terminals through about 5 or 6 pm. Through that
time, flying conditions may briefly be lowered to IFR conditions
within heavy rainfall for visibility. Ceilings will generally
be bkn-ovc around 4-6 kft outside of showers, but may lower
down to 1500-3000 ft within showers and t-storms. Winds will
generally be southerly to southwesterly around 10 kts, but may
be locally higher within showers and thunderstorms.

After 5 or 6 pm, winds will switch to the west to northwest
behind the front around 5 to 10 kts. While the threat for
precip will end, lingering low level moisture will keep MVFR
ceilings around, with bkn cigs around 2500-3500 ft. These clouds
will continue into the overnight hours, but some clearing may
occur towards the late night hours, with flying conditions
eventually returning to VFR by Tuesday morning.

VFR conditions are expected on Tuesday with no precip and just
sct-bkn cigs around 5 kft. North to northwest winds will be 5 to
10 kts through the day.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
After unusually heavy rain impacted southern CT on Sunday
resulting in 5 to 7 inches in portions of Litchfield County,
the Still River at Brookfield will crest this morning above
major flood stage before gradually receding through the day. The
Housatonic River below Stevenson which also exceeded major flood
stage will also continue receding today.

A humid air mass featuring PWATs near 1.5 to 1.75 inches with
surface based CAPE values reaching 1000 - 2000 J/kg will
develop across eastern NY and western New England ahead of a
potent cold front. The environment will support efficient warm
rain process with thunderstorms capable of producing heavy
downpours. A strong low-level thermal gradient and notable wind
shift along the front may allow storms to organized into a line
of rain and thunderstorms leading to periods of moderate to even heavy
rain. In fact, the 3-hr Probability Match Mean Guidance from
the HREF highlights 50 - 90% probability for >1" of rain from
storms ahead of and along the front late this afternoon into
early evening (18 UTC Mon to 00 UTC Tues). In addition, there
are hints that a sfc low develops along the front and tracks
towards northern New England, with parts of southern VT
potentially getting within the deformation zone on its
northwest side. The Weather Prediction Center has therefore
outlined all of eastern NY and parts of western New England in a
marginal risk for excessive rainfall with parts of southern VT
and Litchfield County in a slight risk. This is to account of
localized poor drainage flooding should more organized areas of
heavy rain develop as the front enters New England.

Areas in southern Litchfield County are especially susceptible
to renewed flash flooding this afternoon into early this evening
given heavy rain yesterday with the current Flash Flood
Guidance very low (1-hr FFG as low as 0.25 to 0.50"). Thus, it
will not take much rainfall to result in flash flooding in this
area.

Heavy rain from storms ends from west to east before Midnight
as the front finally clears the region.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...NAS/Speciale
SHORT TERM...Speck
LONG TERM...Webb
AVIATION...Frugis
HYDROLOGY...Frugis/Speciale
Hazardous weather outlook, Aug 19, 3:09 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
409 AM EDT Mon Aug 19 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-192100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
409 AM EDT Mon Aug 19 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop late this morning
into this afternoon. Locally heavy rainfall will be possible as
repeated heavy downpours may be lead to flooding of urban, low lying,
and poor drainage areas, especially in southern Vermont and southern
Litchfield County which was hard hit with heavy rain yesterday. Some
localized flash flooding and, in southern Litchfield County, renewed
flooding along small streams and creeks is possible. The Weather
Prediction Center has expanded its slight risk into parts of southern
Vermont into parts of Litchfield County with a marginal risk across
the rest of the region.

In addition, a few storms may severe and the Storm Prediction Center
has expanded its marginal risk for severe thunderstorms to cover
most of eastern New York into western New England. Damaging winds
gusts will be the main threat with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay severe weather and
flooding reports to the National Weather Service in Albany New York.

In the hours before

Special weather statement, Aug 19, 12:39 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albany NY
139 PM EDT Mon Aug 19 2024

NYZ040-041-048>050-191815-
Eastern Schenectady NY-Western Schenectady NY-Montgomery NY-
Southern Saratoga NY-Northern Saratoga NY-
139 PM EDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN SCHENECTADY...
SOUTHWESTERN SARATOGA AND EAST CENTRAL MONTGOMERY COUNTIES THROUGH
215 PM EDT...

At 139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Edinburg to near
Pattersonville-Rotterdam Junction. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scotia, Glenville, Ballston Spa, Galway, Rotterdam Junction, East
Glenville, Burnt Hills, Rock City Falls, Pattersonville-Rotterdam
Junction, North Ballston Spa, Kings, Mount Pleasant, Greenfield,
Charlton, Parkis Mills, Glenridge, Shaw Corners, Hoffmans,
Barkersville, and Harding Crossing.

This includes the following highways...
 Interstate 90 near exit 26.
 Interstate 890 between exits 1a and 1b.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4298 7412 4298 7410 4302 7410 4320 7401
      4323 7378 4283 7392 4282 7415
TIME...MOT...LOC 1739Z 246DEG 16KT 4318 7397 4284 7412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Picard
Special weather statement, Aug 19, 12:43 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albany NY
143 PM EDT Mon Aug 19 2024

NYZ050-052-053-191815-
Eastern Albany NY-Western Rensselaer NY-Southern Saratoga NY-
143 PM EDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALBANY AND WEST
CENTRAL RENSSELAER COUNTIES THROUGH 215 PM EDT...

At 143 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cohoes to Albany to near Delmar. Movement was
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Troy, Cohoes, Watervliet, Rensselaer, Colonie, Latham,
Delmar, Menands, Green Island, Waterford, Loudonville, Center
Brunswick, Wynantskill, South Troy, Lansingburgh, Shakers, Bleecker
Stadium, Slingerlands, and Normansville.

This includes the following highways...
 Interstate 90 between exits 9 and 24.
 Interstate 87 between exits 23 and 7.
 Interstate 787 between exits 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4281 7358 4261 7370 4262 7392 4281 7376
TIME...MOT...LOC 1743Z 245DEG 9KT 4277 7374 4266 7378 4264 7387

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Picard
Special weather statement, Aug 19, 2:14 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Albany NY
314 PM EDT Mon Aug 19 2024

NYZ049>053-059-191945-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Eastern Greene NY-Southern Saratoga NY-Western Albany NY-
314 PM EDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL SCHENECTADY...
EASTERN ALBANY...NORTHEASTERN GREENE...SOUTH CENTRAL SARATOGA AND
WESTERN RENSSELAER COUNTIES THROUGH 345 PM EDT...

At 314 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Clifton Park to near
Westerlo. Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Troy, Clifton Park, East Greenbush, Cohoes, Watervliet,
Rensselaer, Colonie, Delmar, Latham, Guilderland, Menands, New
Baltimore, Ravena, Voorheesville, Green Island, Waterford,
Castleton-On-Hudson, Loudonville, and Selkirk.

This includes the following highways...
 Interstate 90 between exits 9 and 24.
 Interstate 87 between exits 21B and 7, and between exits 8A and 9.
 Interstate 787 between exits 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4247 7376 4246 7378 4245 7377 4239 7381
      4239 7403 4243 7403 4243 7408 4287 7385
      4287 7352
TIME...MOT...LOC 1914Z 272DEG 13KT 4285 7378 4245 7404

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Picard

The radar

The Albany radar (KENX), 21 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Albany

When
August 19, 2:20 PM EST to 4:29 PM EST
Where
Albany County, 0.97 mi NNE of North Bethlehem to 0.95 mi NE of North Bethlehem
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
42.682, -73.841

A member of the public reported the closure of Western Avenue due to flooding at Stuyvesant Plaza.

Flash Flood, Albany

When
August 19, 2:20 PM EST to 4:29 PM EST
Where
Albany County, 1.09 mi SE of Roessleville to 1.11 mi SE of Roessleville
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
42.691, -73.803

The Department of Highways reported flooding on NY 5 moving eastbound at the Town of Colonie/City of Albany line with all lanes closed.

Flash Flood, Albany

When
August 19, 2:20 PM EST to 4:29 PM EST
Where
Albany County, 1.9 mi SE of Roessleville to 1.9 mi NNW of Albany
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.682, -73.792

A trained spotter reported 4 to 5 cars submerged in a few feet or higher of water near Central Avenue and the NYS Albany DMV.

Flood, Albany

When
August 19, 4:29 PM EST to 5:45 PM EST
Where
Albany County, 0.97 mi NNE of North Bethlehem to 0.95 mi NE of North Bethlehem
Cause
Heavy Rain
Reported by
Public
Coordinates
42.682, -73.841

A member of the public reported the closure of Western Avenue due to flooding at Stuyvesant Plaza.

Flood, Albany

When
August 19, 4:29 PM EST to 5:45 PM EST
Where
Albany County, 1.09 mi SE of Roessleville to 1.11 mi SE of Roessleville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.691, -73.803

The Department of Highways reported flooding on NY 5 moving eastbound at the Town of Colonie/City of Albany line with all lanes closed.

Flood, Albany

When
August 19, 4:29 PM EST to 5:45 PM EST
Where
Albany County, 1.91 mi SE of Roessleville to 1.9 mi NNW of Albany
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.682, -73.792

A trained spotter reported 4 to 5 cars submerged in a few feet or higher of water near Central Avenue and the NYS Albany DMV.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214468, 1214471, 1214473, 1214620, 1214623, 1214624.